If you're thinking about it, don't do it.
I was on birth control pills years ago (Ortho Tri Cyclen, to be exact). I stopped using the pill in 2003, but had never had any trouble or side-effects other than slight weight gain. My periods were light, my cramps were almost non-existent, and the acne that was a hold-over from high school cleared up. All in all, it was a good experience. When Jimi and I talked over our birth control options, he had reservations about me going back to the pill because of the dramatic changes it puts your body through. I assured him it was no big deal. Boy, was I wrong.
I went to the doctor for my annual exam. I told her I wanted to go on the pill, and that I'd been happy with Ortho Tri Cyclen (OTC, for the sake of brevity) years before. She seemed hesitant. She explained the mood changes that are common with pills that give a changing dose of hormones, not to mention the ever-feared weight gain. She recommended Loestrin 24 Fe
, singing praises that included a two-day period (NEVER on the weekend if you start the pack on Friday) and the fact that it has the lowest dose of hormones available. She sealed the deal when she told me it's what she uses - surely my doctor wouldn't prescribe this medication if she wasn't personally happy with it. I followed her instruction and began the first pack of pills that very day (despite already being 6 days into my cycle).
At first, my experience with this pill was no different than my experience with OTC. I took the pills at the same time each day. I forgot a dose, but took it as soon as it was remembered. In response to my request for help remembering to take them each day, Jimi velcroed the pack to the bathroom mirror. (It's the only place in the house that I'm guaranteed to look every day.) I started noticing a change about a week in: my dreams were becoming increasingly odd, my breasts were sore and tender, I felt bloated, my face began breaking out. Worse, though, were the mood swings. I'm generally a happy-go-lucky person - it takes a lot to get me down, and I rarely stay down long. Suddenly, though, I found myself sad. If I wasn't sad, I was anxious or angry. I was apologizing a lot for my behavior, and I cried almost once a day. Then came the bleeding. It started a week after my period had ended, 14 days into my cycle. That was 9 days ago. It's light, but constant - and more than enough to piss me off. My doctor warned me that there would be "breakthrough bleeding" (her words, obviously). She did not warn me that I would have a second period this month.
I'm lucky. Jimi is a very understanding man and, so far, has been able to brush off my insane mood swings and bitchiness and tears. He knows what's causing them, and hopes, along with me, that they're temporary. I promised him I'd give it a second month before I threw in the towel.
That was last night, though. This morning, exhausted after another night of creepy dreams and frustrated by another pair of stained panties, I googled Loestrin. First, I found their website. (Maybe now is a good time, in the interest of full disclosure, to let you know that I hate our current healthcare system in this country. I loathe pharmaceutical companies and feel that they are much more interested in making money than curing disease. I don't have a lot of faith in doctors, because I worry that they live in the pockets of those pharmaceutical companies.) So, I found the Loestrin website. I read the FAQ, and felt my spirits drops when I came to "These side effects, especially nausea and vomiting, may decrease or subside within the first 3 months of use.". You're shitting me, right? 3 months? Something told me there was more. (And oh, there was, but not yet.)
After reading the FAQ, I began perusing the rest of the site. I found a coupon for $35 off my first month's prescription and printed it out, thinking that saving $35 is always a good thing. The verbiage on the certificate grated my nerves a bit:
To the Pharmacist: Please submit this claim to Therapy First. The patient pay amount will be reduced by up to $35.00 and you will receive this in your next reimbursement from Therapy First plus a handling fee. (NEXT reimbursement? Apparently, this is rather common. And how much IS that handling fee?)
But I've already admitted to hating pharmaceutical companies, so that really should be taken with a grain of salt. It was Cammie's Story
that pissed me off. Are these scientists working on providing me with the best, most-effective medication, or are they public-relations and advertising professionals just trying to move a product? My vote is not with the former.
I needed more impartial information. Back to google. I found Medications.com
, and their page on patient reviews of Loestrin 24 Fe. Mood swings, depression, breast tenderness, bleeding, acne, weight gain, nightmares, insomnia, reduced sex drive, headaches - all things I've experienced since beginning this pill, all things other women are experiencing. It's nice to know I'm not crazy. It scares me when I read tales of other women experiencing these symptoms for months. I'm not interested.
I called my doctor, but of course, she's out today. I left a detailed message that included my symptoms as the reasons why I need a prescription for a different medication. I will not accept a reduced enjoyment of life in exchange for something as simple as birth control. At this point, condoms almost seem romantic.